Hail, Washington
- When
- May 29, 2:45 PM EST
- Where
- Washington County, 1.07 mi W of Rockland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -81.620
Small thunderstorms formed in southeast Ohio and western West Virginia during the 1200E to 1400E time frame. Differential heating, due to varying cloud cover, helped trigger the convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Small thunderstorms formed in southeast Ohio and western West Virginia during the 1200E to 1400E time frame. Differential heating, due to varying cloud cover, helped trigger the convection. The storms drifted north in the weak flow. Localized downpours were the main effect. However, one storm briefly pulsed to severe limits in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 2:17 PM EST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 317 PM EDT SUN MAY 29 2016 .SYNOPSIS... Moist southeast flow will raise shower chance today in the mountains. Upper level ridge rebuilds for mid week. cold front arrives thursday with showers and cooler air. && .NEAR TERM /THROUGH MONDAY/... Unsettled weather across the CWA today...as moisture from tropical depression Bonnie overspreads the mountainous counties...and scattered thunderstorms have formed across parts of southeast Ohio...northeast Kentucky...and adjacent WV counties as a shortwave trough approaches from the west. Overall...much of the moisture associated with TD Bonnie is struggling to reach the ground on western side of the mountains...with thunderstorms across western zones slow moving and producing brief heavy downpours. Have continued the trend with thunder in the western zones today...and showers across the east associated with Bonnie. Showers...and perhaps an isold thunderstorm will continue tonight...mainly across southeast Ohio and adjacent KY and WV counties...as a surface cold front...entering Indiana at 18Z...moves east into the region. However...activity will be rather limited due to the late arrival of the front. Drier...and cooler weather across much of the area on Monday...although a slight chance for showers will still exist across the east depending on the timing/exit of the front. Next concern for tonight is whether or not fog will form. At this point...thinking best bet/location for fog development is across the north and west...where some partial clearing late tonight is possible. Still...patchy fog development cannot be totally ruled out in other locations...particularly where rain occurs. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Remnants of tropical storm Bonnie is expected to be over the Carolinas by Tuesday 12z. Meanwhile, a cool front with limited moisture approaches from the northwest. The area will be under the influence of a small high pressure maintaining dry weather until Tuesday night. Small chance for showers appears along the mountains as moisture from the tropical system gets squeeze across the mountains. the front crosses to the south by 12z Wednesday. The diurnal heating and near calm flow will keep low chance for showers or storms Wednesday and Wednesday night along the mountains. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Another cold front approaches from the west Friday morning. Kept high chance PoPs lowlands and likely PoPs over elevations of 3000 feet and higher. Current track of remnants of tropical storm Bonnie approach from the southeast Thursday through Friday. Attm, seems that the showers will stay over the eastern mountains Wednesday and Wednesday night. An upper trough moves east across the Great Lakes region on Sunday. This second system is strong enough to drive a weak front across the area Sunday night and Monday morning. Went with a combination of the super blend and the all blend guidance for temperatures through the period. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Mainly vfr conditions through this evening...although brief mvfr and ifr conditions are possible in showers...and isolated thunderstorms through 02Z. MVFR and local IFR Fog possible late tonight...generally after 04-06Z...particularly across southeast Ohio...NE KY...and WV counties near to the Ohio River. However...fog cannot be completely ruled out tonight in any location that receives rainfall today. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Extent and coverage of shra and tsra remains in question today. Fog development tonight in question. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...SL SHORT TERM...ARJ LONG TERM...ARJ AVIATION...SL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 234 AM EDT SUN MAY 29 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300645- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 234 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 124 PM EDT SUN MAY 29 2016 OHZ085>087-WVZ006>008-014-291745- LAWRENCE-MEIGS-GALLIA-MASON-CABELL-JACKSON-PUTNAM- 124 PM EDT SUN MAY 29 2016 ...LOCALIZED DOWNPOURS FORMING IN THE EARLY AFTERNOON HEAT... SMALL THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...HAVE FORMED IN THE OHIO RIVER VALLEY...AFFECTING CABELL...GALLIA...AND PUTNAM COUNTIES. THEIR MOVEMENT WAS DRIFTING NORTH AROUND 5 MPH. HOWEVER...IN THE WEAK STEERING FLOW...THESE STORMS TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY. NEW DEVELOPMENT WAS MOVING INTO WESTERN JACKSON COUNTY NEAR COTTAGEVILLE...AND MAY ALSO AFFECT ACROSS THE RIVER...IN SOUTHEAST MEIGS COUNTY. THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15 MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT ROADWAY. LAT...LON 3842 8200 3840 8244 3902 8208 3895 8169 TIME...MOT...LOC 1712Z 199DEG 4KT 3874 8203 22
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT SUN MAY 29 2016
WVZ005-291830-
WAYNE-
211 PM EDT SUN MAY 29 2016
...SMALL LOCALIZED DOWNPOURS OVER SOUTHERN WAYNE COUNTY...
SLOW MOVING SHOWERS AND THUNDERSTORMS WERE OVER SOUTHERN WAYNE
COUNTY. ONE SMALL DOWNPOUR WAS NEAR KIAHSVILLE AT 2 PM.
VERY LITTLE MOVEMENT WAS DETECTED. IN THE WEAK FLOW...THE SHOWERS
TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY.
THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.
LAT...LON 3812 8260 3820 8231 3815 8228 3814 8228
3812 8226 3811 8227 3810 8225 3803 8220
3786 8241 3795 8248 3796 8247 3797 8249
3798 8246 3798 8248 3800 8249 3800 8251
3807 8255
TIME...MOT...LOC 1804Z 245DEG 7KT 3809 8241
22SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT SUN MAY 29 2016 OHZ075-076-292130- WASHINGTON-ATHENS- 338 PM EDT SUN MAY 29 2016 ...STRONG THUNDERSTORMS WILL CAUSE RAPID RISES AND CREEKS AND STREAMS IN WEST CENTRAL WASHINGTON COUNTY AND EAST CENTRAL ATHENS COUNTY... AT 334 PM EDT...RADAR ESTIMATED THAT STRONG THUNDERSTORMS HAVE PRODUCED 1.5 TO 2.5 INCHES OF RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...FROM NEAR STEWART TO NORTHEAST OF BARTLETT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3945 8170 3927 8175 3925 8192 3945 8179 TIME...MOT...LOC 1934Z 180DEG 0KT 3942 8175 25
The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were uprooted in town. One fallen tree damaged a van.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626730, 626731.